Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 10, NWS Detroit, MI

December 11, 2017Huron County, Michigan

NWS Detroit, MI issued this wind advisory at Dec 11, 2017, 6:52 PM EST for Huron County, Michigan. It took effect at Dec 12, 2017, 4:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 6:52 PM EST (23:52 UTC)
In effect from
Dec 12, 2017, 4:00 AM EST
Expired
Dec 12, 2017, 4:00 PM EST
In force
12 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS73 KDTX 112352
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
652 PM EST Mon Dec 11 2017

MIZ049-122100-
/O.NEW.KDTX.WI.Y.0010.171212T0900Z-171212T2100Z/
Huron-
Including the city of Bad Axe
652 PM EST Mon Dec 11 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from 4 AM to 4 PM EST Tuesday. 

HAZARDOUS WEATHER...

 * Strong northwest wind coming off of Lake Huron will bring gusts
   of 45 mph to much of Huron County. Gusts near 50 mph will be
   possible along the immediate shoreline while wind gusts will 
   hold near 35 mph over interior Huron County.

 * Wind gusts will rapidly pick up after 3 AM and will continue
   through much of Tuesday.

IMPACTS...

 * Hazardous travel for high profile vehicles. 

 * Unsecured light outdoor objects will be blown around.

 * Downed tree limbs and power lines are possible and may lead 
   to sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
30 mph or gusts of 45 mph or more are expected. Winds this strong
can make driving difficult...especially for high profile
vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

JVC
2 follow-up statements
039 
WWUS73 KDTX 120811
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
311 AM EST Tue Dec 12 2017

MIZ049-122100-
/O.CON.KDTX.WI.Y.0010.171212T0900Z-171212T2100Z/
Huron-
Including the city of Bad Axe
311 AM EST Tue Dec 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

HAZARDOUS WEATHER...

 * Strong northwest wind coming off of Lake Huron will bring gusts
   of 45 mph to much of Huron County. Gusts near 50 mph will be
   possible along the immediate shoreline while wind gusts will
   hold near 40 mph over interior Huron County. 

IMPACTS...

 * Hazardous travel for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

 * Downed tree limbs and power lines are possible and may lead 
   to sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
30 mph or gusts of 45 mph or more are expected. Winds this strong
can make driving difficult...especially for high profile
vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

SF
628 
WWUS73 KDTX 121502
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1002 AM EST Tue Dec 12 2017

MIZ049-122100-
/O.CON.KDTX.WI.Y.0010.000000T0000Z-171212T2100Z/
Huron-
Including the city of Bad Axe
1002 AM EST Tue Dec 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

HAZARDOUS WEATHER...

 * Strong northwest wind coming off of Lake Huron will bring gusts
   of 45 mph across much of northern and eastern Huron County. 
   Gusts near 50 mph will be possible along the immediate 
   shoreline while wind gusts will hold near 40 mph over interior 
   Huron County. 

IMPACTS...

 * Hazardous travel for high profile vehicles.

 * Unsecured light outdoor objects will be blown around.

 * Downed tree limbs and power lines are possible and may lead 
   to sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
30 mph or gusts of 45 mph or more are expected. Winds this strong
can make driving difficult...especially for high profile
vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

IRL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Dec 11, 6:41 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 11, 6:41 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
641 PM EST Mon Dec 11 2017

.AVIATION...

Narrow but intense band of snowfall currently lifting across metro
Detroit. Recent radar trends suggest PTK will serve as the northern
pivot point for this band of snow, leaving FNT/MBS largely removed
from any meaningful accumulation and visibility restrictions going
forward. Several hour window yet for IFR conditions in light to
moderate snow at PTK/DTW/YIP. Improving conditions beyond midnight
as band exits to the southeast. Potential remains for a secondary
brief period of snow showers to accompany an arctic front across the
region during the early morning period. Otherwise, attention turns
to increasing post-frontal northwest winds expected to emerge by mid-
late morning. Gusts into the 30 knot range expected throughout
Tuesday. Low level drying as arctic air plunges in will lift ceiling
heights during the morning, leaving predominately lower VFR stratus
for the daylight period.

For DTW...Heaviest burst of snowfall now exiting to the northeast,
but potential remains for additional pockets of moderate intensity
snow to lift through over the next several hours /04z/. Improving
conditions after midnight as main snow band exits to the southeast.
Arctic front surges through during the mid morning period, strong
northwest winds developing in it's wake.  Wind gusts to 30 knots
will bring crosswind threshold considerations on Tuesday.

//DTW THRESHOLD PROBABILITIES...

* High confidence for ceilings at or below 5000 feet through
  Tuesday.

* High confidence in precip type being snow this forecast.

* Moderate confidence in northwest crosswind thresholds being
  exceeded Tuesday.

&&

.PREV DISCUSSION...
Issued at 337 PM EST Mon Dec 11 2017

DISCUSSION...

Winter Weather Advisory has been issued for a portion of southeast
MI for 2-4 inches of snow this evening. More information below.

Active pattern remains in place across the eastern conus as very
energetic long wave trough sends a series of shortwaves down through
the region this week. There will be a couple opportunities for snow
Wednesday and Saturday as clippers slide through the region. In
addition to snow chances, the coldest airmass of the season will
arrive mid week dropping low temperatures to single digits with wind
chills at or below zero Tuesday and Tuesday night.

Current surface analysis is matching up well with guidance over the
last 24 hours with the tightly wound, but open shortwave diving
southeast through the Midwest states toward the Ohio Valley. One
detail we've been trying to peg was how the surface low would shape
out as the initial phasing processes begin with a strong vorticity
lobe that is fast on its heals rotating around the parent low.
Combination of shearing height falls along the trough axis with lake
aggregate troughing over the lakes, is leading to a pseudo split
low. The surface reflection that will track through the Ohio Valley
is the dominate feature, with the height fall center over the
straits the secondary center. This southern low has already
generated a thin fgen band extending well east of the low which will
strengthen as it lifts up into SE MI. This will be the item of
interest for snowfall accumulations this evening. Models trends
through this afternoon have increased confidence in the placement of
this band. Latest runs of the RAP, HRRR, and ECMWF all suggest a
slight shift back southward, although most models key in on the area
between I69 and I94 generally between 22-02Z.

It appears the fgen band will lift up across the MI border late this
afternoon through the Detroit Metro before stalling around the M59
corridor. This will last a few hours as the low slide south of the
MI border but snowfall will continue as the trailing deformation
band then pivots through the area tonight. In the end we are still
looking for a widespread 1-2 inches of snow across most of the area
with a band of 2-4 inches setting up where the Advisory is. Note
that there could be a decent gradient of accumulations across Wayne
and Washtenaw with locations across southern portions of those
counties likely not seeing 3+ inches. Similarly for counties along
the I69 corridor, higher chances to see 3+ inches will occur across
southern portions of those counties.

By Tuesday morning the trough will have swung through the area
opening the door for strong northwest flow and good cold air
advection. Thermal trough drops over the Great Lakes with a broad
area of 850mb temps of -20C. With winds gusting to around 30 mph and
highs only around 20-25F, winds chill values will range from -5 to
5F. This will continue through the overnight before winds fall off
enough Wednesday to allow some recovery. Other potential concern for
Late Tuesday is the threat of a lake effect snow band to brush the
eastern Thumb. A difficult feature to ever forecast, but hires
models are starting capture the time period starting around 20Z.
Confidence remains high that the band will develop but models have
been trending east with the meso low over northern Lake Huron
dropping southward. A further west track would act to push the band
closer to shore. So potential is there a quick accumulation of
snowfall along the eastern shore of the thumb.

Wednesday is looking quite similar to today with a clipper tracking
southeast through the Ohio Valley. NAM. GFS, and ECMWF are all
showing around 0.2 inches of qpf across the southern half of the
CWA. With the thermal profile in place, another 2 inches of snowfall
wouldn't be out of the question.

The longwave trough over the eastern CONUS will remain in place and
allow for a series of shortwaves to pivot over the area Thursday
through Saturday. The active pattern will result in a small chance
for snow showers each day, with the better chance on Friday and
Saturday as the longwave trough takes on a negative tilt and a
surface low develops over the northern Great Lakes. Temperatures
will begin a slow upward trend as the coldest dome aloft moves off
to the east, though still remaining below average with highs
Thursday and Friday reaching the mid to upper 20s. Saturday will see
the return of above freezing temps with highs pushing the mid 30s.

Model guidance is suggesting a shortwave and low pressure system
will move across the central CONUS and eventually to our area late
Saturday into Sunday, though the placement and timing have not been
well resolved this far out. A more southern track like the ECMWF
currently suggests could lead to another light snowfall for the
area, while a more northern track per the GFS would leave SE
Michigan mostly out of the best chance for precip. Will monitor
trends in this system over the next week.

MARINE...

A strong cold front will transit the waters late tonight. Strong
northwest gales will develop with gusts approaching or briefly
reaching storm-force over the exposed nearshore waters of the Thumb
and the open waters of central and southern Lake Huron. Gale
warnings are now in effect for all marine zones. Temperatures
falling through the 20s into the teens and significant wave heights
of 10 to 15 feet also warrant issuance of a heavy freezing spray
warning. Maximum wave heights will easily exceed 25 feet.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 2 AM EST Tuesday for MIZ060-061-
     068>070-075-076.

     Winter Weather Advisory until 2 AM EST Tuesday for MIZ062-063.

Lake Huron...Heavy Freezing Spray Warning from 7 AM Tuesday to 4 AM EST
     Wednesday for LHZ361>363-421-441>443-462>464.

     Gale Warning from 1 AM Tuesday to 5 AM EST Wednesday for LHZ362-363-
     462>464.

     Gale Warning from 4 AM to 4 PM EST Tuesday for LHZ422.

     Gale Warning from 4 AM Tuesday to 4 AM EST Wednesday for LHZ421-
     441>443.

     Gale Warning from 1 AM to 11 PM EST Tuesday for LHZ361.

Lake St Clair...Gale Warning from 4 AM to 4 PM EST Tuesday for LCZ460.

Michigan waters of Lake Erie...Gale Warning from 4 AM to 4 PM EST Tuesday for LEZ444.

&&

AVIATION.....MR
DISCUSSION...DRK/TF
MARINE.......JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 11, 1:37 PM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
137 PM EST Mon Dec 11 2017

MIZ047-048-053-054-082-083-121845-
Midland-Bay-Saginaw-Tuscola-Lenawee-Monroe-
137 PM EST Mon Dec 11 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills will fall below zero during the day Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-055-121845-
Huron-Sanilac-
137 PM EST Mon Dec 11 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lake effect snow showers will likely impact the northern tip of the
Thumb Region tomorrow into tomorrow evening, producing several
inches of snow accumulation.

Wind chills will fall below zero during the day Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-121845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
137 PM EST Mon Dec 11 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Gale warnings are in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale warnings and Heavy freezing spray warnings are in effect. See
the forecast for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ063-121845-
St. Clair-
137 PM EST Mon Dec 11 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect. Please see the latest urgent
winter weather message for detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lake effect snow showers will likely impact the northern tip of the
Thumb Region tomorrow into tomorrow evening, producing several
inches of snow accumulation.

Wind chills will fall below zero during the day Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow accumulation would be greatly appreciated.

MIZ060>062-068>070-075-076-121845-
Shiawassee-Genesee-Lapeer-Livingston-Oakland-Macomb-Washtenaw-Wayne-
137 PM EST Mon Dec 11 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect. Please see the latest urgent
winter weather message for detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills will fall below zero during the day Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow accumulation would be greatly appreciated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Dec 11, 2:15 PM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
215 PM EST Mon Dec 11 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-112200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell,
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
215 PM EST Mon Dec 11 2017

...CAUTIOUS TRAVEL IS ADVISED FOR PATCHY FREEZING DRIZZLE THIS
AFTERNOON...

WEATHER...

 * Patchy freezing drizzle will impact southeastern Michigan this
   afternoon, before another round of light snow impacts areas
   this evening and tonight.

 * In addition to patchy freezing drizzle, a dusting to a few
   tenths of an inch of snow can be expected through 5pm this
   afternoon.

 * South winds around 5 mph with gusts to 10 mph.

 * Air temperatures will range between 22 and 30 degrees.

IMPACTS...

 * Light icing may lead to slippery roads and surfaces that are
   left untreated such as roadways, driveways, and sidewalks.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Patchy freezing drizzle means areal coverage or duration of
   the freezing drizzle will be limited. Motorists are urged to
   use caution and account for variable driving conditions by
   slowing down and allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa/gov/c7kkP

IRL
Special weather statement, Dec 11, 4:43 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
443 PM EST Mon Dec 11 2017

MIZ075-076-112315-
Washtenaw-Wayne-
Including the cities of Ann Arbor and Detroit
443 PM EST Mon Dec 11 2017

...Quick burst of snow during the evening rush...

A narrow band of snow will lift through Washtenaw and Wayne
Counties during the next 6 PM. A quick accumulation of a couple
tenths of an inch will coat suceptible roads. Motorists are
advised to prepare for rapid changes in road conditions and to
allow extra space for breaking.

JVC
Special weather statement, Dec 11, 5:20 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
520 PM EST Mon Dec 11 2017

MIZ068>070-075-076-120115-
Livingston-Oakland-Macomb-Washtenaw-Wayne-
Including the cities of Howell, Pontiac, Warren, Ann Arbor,
and Detroit
520 PM EST Mon Dec 11 2017

...Snow developing over the Detroit Metro Area...

A very narrow band of moderate to occasionally heavy snow is
lifting through southern portions of the Metro Area this evening.
This band will continue to lift north over the next two hours.
Most locations south and east of approximately M-14 in Washtenaw
County and I-96 in Wayne County will see a brief burst of light
snow accumulation on area roads between now and 8 PM. Further
north, particularly between the M-59 and I-96 corridors,
accumulating snow carrying occasional visibilities as low as 1/4
of a mile will persist for several hours.

Motorists are advised to prepare for rapidly changing road
conditions and allow extra room for braking.

JVC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:50 AM ESTGale WarningDTX48 hr
Dec 11, 3:50 AM ESTSmall Craft AdvisoryDTX10 hr
Dec 11, 1:29 PM ESTWinter Weather AdvisoryDTXGenesee, Lapeer, Livingston, Macomb, Oakland, Saint Clair and 3 more13 hr
Dec 11, 2:14 PM ESTHeavy Freezing Spray WarningDTX38 hr

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.